← Return to Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Discussion
Comment receiving replies
@maryathome

Can someone please advise me. I notice a lot on here talk about seeing a family doctor as well as a psychiatrist. I only see my family doctor. Not sure how much they learn. He’s young. Should I be seeing a psychiatrist?

Also, before any of you decided to wean off Effexor, were you feeling motivated and not feeling depressed?

Jump to this post


Replies to "Can someone please advise me. I notice a lot on here talk about seeing a family..."

Re type of doctor to see–
Depends on who prescribed your Effexor and why. Was it for mental/emotional issues, or for a physical one? My oncologist prescribed Effexor for me to control hot flashes after I went into chemical menopause caused by Tamoxifen; I cannot be on estrogen as the type of breast cancer I had is estrogen-fed.

Some folks suggest seeing a psychiatrist for Effexor withdrawal in the expectation that this type of doctor is more familiar with how to accomplish the withdrawal with the least adverse effects for the patient.

Why did I get off Effexor?
After 18 years, I expected my hot flashes were over and I no longer needed to take the drug. I might have thought twice if I had known I was going to have "discontinuation" effects begin many weeks after I slowly tapered off!

I was put on it because of a family incident at the age of 55. However, I was suffering from depression (mental, emotional) (that I have been able to cope with) from my 20’s.

What are "discontinuation" effects? Is that different than the withdrawal effects we are having from tapering (brain zaps, dizziness, etc?)

@pugmom
"Discontinuation" is PC (politically correct) for drug withdrawal effects. Antidepressant medications are not believed to be habit-forming and are not associated with drug-seeking behavior–i.e., those of us on antidepressants don't develop a craving, or feel the need to increase the dose of our medication while drug addicts do. Early reports of antidepressant discontinuation syndrome made heavy use of the term “withdrawal” to describe discontinuation symptoms.

  Request Appointment